SciELO - Scientific Electronic Library Online

 
 Translumbar hemodialysis long-term catheters: an alternative for vascular access failureReversible posterior encephalopathy syndrome in a 10-year-old child author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Brazilian Journal of Nephrology

Print version ISSN 0101-2800On-line version ISSN 2175-8239

Abstract

LUCAS, Guillherme Nobre Cavalcanti et al. Pathophysiological aspects of nephropathy caused by non-steroidal anti-inflammatory drugs. J. Bras. Nefrol. [online]. In press. , pp.-.  Epub Sep 21, 2018. ISSN 0101-2800.  http://dx.doi.org/10.1590/2175-8239-jbn-2018-0107.

Non-steroidal anti-inflammatory drugs (NSAIDs) are commonly used medications associated with nephrotoxicity, especially when used chronically. Factors such as advanced age and comorbidities, which in themselves already lead to a decrease in glomerular filtration rate, increase the risk of NSAID-related nephrotoxicity. The main mechanism of NSAID action is cyclooxygenase (COX) enzyme inhibition, interfering on arachidonic acid conversion into E2 prostaglandins E2, prostacyclins and thromboxanes. Within the kidneys, prostaglandins act as vasodilators, increasing renal perfusion. This vasodilatation is a counter regulation of mechanisms, such as the renin-angiotensin-aldosterone system works and that of the sympathetic nervous system, culminating with compensation to ensure adequate flow to the organ. NSAIDs inhibit this mechanism and can lead to acute kidney injury (AKI). High doses of NSAIDs have been implicated as causes of AKI, especially in the elderly. The main form of AKI by NSAIDs is hemodynamically mediated. The second form of NSAID-induced AKI is acute interstitial nephritis, which may manifest as nephrotic proteinuria. Long-term NSAID use can lead to chronic kidney disease (CKD). In patients without renal diseases, young and without comorbidities, NSAIDs are not greatly harmful. However, because of its dose-dependent effect, caution should be exercised in chronic use, since it increases the risk of developing nephrotoxicity.

Keywords : Anti-Inflammatory Agents; Drug-Related Side Effects and Adverse Reactions; Toxicity; Physiopathology; Review.

        · abstract in Portuguese     · text in English | Portuguese     · English ( pdf ) | Portuguese ( pdf )